Glaucoma is a serious eye disorder characterized by high pressure within the eye. This pressure can damage the structures within the eye and lead to vision loss. Sometimes, glaucoma can occur as a side effect of medications. Here are three things you need to know about drug-induced glaucoma.
Which drugs can cause it?
Many different types of drugs list glaucoma as a possible side effect. Make sure to be aware of the side effects for any drugs you take. If you're not sure if a drug you take can cause glaucoma, talk to your doctor to find out more. Here are some examples of drugs that are known to cause glaucoma in some people:
- Dietary supplements;
- Anti-Parkinsonian medications;
- Anti-spasmolytic agents.
What are the symptoms?
If you're taking a drug that can cause glaucoma, it's very important to be aware of the symptoms. There are two main types of glaucoma: open-angle glaucoma and angle-closure glaucoma. They have different symptoms, but both types cause high pressure inside the eye and can be very damaging.
Open-angle glaucoma develops slowly and the signs of this condition are easy to miss. Your vision will gradually get worse over time, and since the change is gradual, you may think it's just a normal part of aging. Generally, the initial vision loss affects the peripheral vision, and later, the central vision is affected. If you notice that you can't see out of the corner of your eye as well as you used to, see your optometrist for an evaluation.
Angle-closure glaucoma develops suddenly, so it's impossible to ignore. You will experience sudden vision changes like blurred vision, rainbow-colored halos around bright lights, and even complete sight loss. These symptoms are accompanied by severe pain in your eyes and head; this pain may be bad enough to make you vomit.
Can it be treated?
If possible, you will need to discontinue use of the medication that caused your glaucoma. Make sure to consult with your family doctor before you do this. Your doctor may be able to switch your prescription to something that won't cause eye problems. Stopping the medication may be the only treatment that is required, but if your eye pressure is still too high, other treatments are available.
You may be given medicated eye drops to reduce your eye pressure. If eye drops aren't enough, oral medications may be prescribed. Angle-closure glaucoma may also require emergency surgery to lower the pressure within your eye.
If you are taking a drug that can cause glaucoma, make sure to stay alert for signs of the condition. If you notice changes in your vision, see your optometrist immediately.